Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Swollen legs, dark patches. Have stasis dermatitis and OCD. Will I be able to get rid of the bumps?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
I have high blood pressure (130/85). my last doctor prescribed Diovan HCT 160-25 mg once a day. My legs have been swollen for years because I used to did not take my blood pressure medicine on a regular basis. For the past 6 months I have been taking my medicine as directed. My legs are still swollen. My legs also have dark patches and bumps that if I pop them, liquid comes out. When years ago I told my doctor he said I needed to wear support stockings and to lift my legs above my heart. Well, that hasn't worked and my legs look horrible. I'm 47 yrs old, height 5'2", 300 plus lbs. I have Stasis Dermatitis. It fits all of the symptoms that i have. I have psychiatrist but he cannot help me with this. From a picture you can see a big bump filled with liquid and a lot of little bumps. This is from the front of my legs. I can send pictures showing more of my leg for comparison but it is hard to see (I'm african american). I really need a prescription that will help me get rid of this excess fluid. And help to get rid of the bumps. Will I be able to ever get rid of the bumps? Also I am anemic and have been for years because my periods usually last for weeks and have lasted for months. Another one of your doctors said that the anemia was probably causing my legs to swell which is what is causing the skin infection. If you were prescribing an antibiotic for a skin infection, which one would you use? How about Amoxicillin 500 mg twice a day for 10 days?
Posted Sat, 14 Apr 2012 in Skin Rash
Answered by Dr. Praveen Tayal 1 hour later

Thanks for posting your query.

First of all let me tell you that taking blood pressure medicine intermittently is more XXXXXXX as it might cause XXXXXXX blood pressure fluctuations.

The swelling of your feet with blisters might be due to anemia, heart disease, renal disease, arthritis, laxative abuse, etc. Not taking adequate fluids coupled with a poor diet high in salt and carbohydrates can cause ankle and feet swelling.

Prolonged edema leads to skin problems, dermatitis and infections due to poor blood circulation.

I suggest you an immediate physician consultation. You need to get blood tests, kidney function tests, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done to find out the cause of persistent edema. treatment will depend on the cause.

The prolonged periods that you are having also need to be investigated to find out the cause.

Regarding the prescriptions, the prescription medicines are given after the cause is exactly made out.

Since I haven’t physically examined you, it is inappropriate and unethical to prescribe you scheduled drugs. Hence you will have to see your physician for the proper treatment that you require.

I hope this answers your questions effectively.

In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Swollen legs, dark patches. Have stasis dermatitis and OCD. Will I be able to get rid of the bumps? 16 hours later
I cannot get out to see a doctor to see what is going on with my legs. So, except for you and other online doctors, I have to treat myself. Would you say that it would be pointless for me to take antibiotics for the skin infection as long as I have the swelling? I plan to take Amoxicillin 500 mg twice a day for 8 days as soon as it comes in the mail. If that does not work, I plan to try Dicloxacillin 500 mg every 6 hours for 7 days. I know you cannot recommend that I take these antibiotics without a doctor prescription. However, if you know that it is XXXXXXX for me to take these based on my condition as I have explained it and based on my other medications that I listed for you, please let me know. Otherwise, I am going ahead as planned. Also, I am adding hydrochlorothiazide to the list of meds I am taking. My old doctor used to have me take 12.5 mg a day. Well, I have taken my mom's 25mg and have not seen any difference. I guess I only used it for a few days that that was not long enough to see if there was any improvement. I am starting to take them again today and plan on trying them for at least 2 weeks to see if there is any improvement. Do you think I should see an improvement within 2 weeks?
Answered by Dr. Praveen Tayal 8 hours later
Thanks for writing again.
Let me inform you that self medication is extremely XXXXXXX The antibiotics you are planning to take will help only if the main cause of swelling is cured. As long as there is swelling present, the blood circulation to the skin is poor and any antibiotic which you will take will not reach the skin in the optimum concentrations.
Taking diuretics like hydrochlorothiazide will help only if the swelling is due to cardiac related cause. It will not help you if it is due to anemia or other causes. Rather it can cause fluid and electrolyte imbalance in your body.
I strongly recommend you to consult a physician for proper investigations to find out the cause so that proper treatment can be given to you.
Hope my answer is helpful.
Above answer was peer-reviewed by
Follow-up: Swollen legs, dark patches. Have stasis dermatitis and OCD. Will I be able to get rid of the bumps? 15 hours later
Okay, I figured that the antibiotics probably wouldn't work under the circumstances but I thought I would ask anyway. Okay, what are some diuretics that a doctor might prescribe for edema caused by anemia only when the person has high blood pressure? 2 or 3 possible drugs would be sufficient.
Answered by Dr. Praveen Tayal 35 minutes later
Edema caused by anemia needs iron supplements and blood transfusion according to the severity of anemia. As the blood viscosity improves, it automatically absorbs extra fluid from the extravascular compartments. Taking iron supplements will be of help.
Hope my answer is helpful.
Take care.

Above answer was peer-reviewed by
Follow-up: Swollen legs, dark patches. Have stasis dermatitis and OCD. Will I be able to get rid of the bumps? 6 hours later
Some years ago (when I was still going outside), I had a blood transfusion. I had 2 units of blood and they wanted to give me another unit in the hospital, but I wanted to go home. If I was low on blood, let us say, 2 units, about how long would I probably have to take iron supplements? I know it takes time for it to build up in my system. I'm taking 2 tablets of 65mg of iron a day. Also, please see the pictures that I uploaded in a pdf file. What do you think is on my left knuckle on my finger? Do you think it is a callous or something else?
Answered by Dr. Praveen Tayal 59 minutes later
Nice to hear from you again.
If you have already had two units of blood transfusion then most likely your hemoglobin was near 6-8gm%. To correct this deficit only with oral supplements might take around 3-4 months of continuous iron supplements along with a good protein XXXXXXX diet.
From the picture provided it is very difficult to comment on the type of lesion. You need to send a closer view of the lesion for an opinion.
Wishing you a trouble free early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor